Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

How to Avoid Medication Side Effects ("Start Low, Go Slow")

Posted Aug 27 2009 11:38pm
The frequency and intensity of side effects are directly proportional to the amount of medication taken (dosage, especially relative to an individual's body weight) and the rapidity with which it is absorbed. The more milligrams you take at one time and the faster you absorb them, the greater the potential for side effects.

So, to minimize side effects in general:

Take the lowest effective dose, and always start out with the lowest recommended dose and build up from there as tolerated and as recommended by your doctor, until you get the symptom relief you are seeking. It may be a good idea at the very start to halve the recommended dosage and take a few "test doses" that may not get the job done, but that will gradually introduce your body to the new substance. Once you are used to a medication, you develop a tolerance to many of the most unpleasant side effects, such as nausea, diarrhea and headaches. Generally speaking, the more unpleasant the side effect, the faster it improves, if it's going to improve at all.

Even at the target dose, divide the dosage into two or more separate administrations if your doctor says you can. Taking 100mg of anything in a single dose is always going to cause more stomach upset (or whatever the side effect may be) than taking 50mg twice a day, or 25mg four times a day. Dividing the dose is less convenient and can cause you to forget doses, which is countertherapeutic, but if you can remember and be disciplined and consistent, many side effects can virtually be eliminated by splitting doses.

Along the same lines, if you are taking more than one medication and it's not too inconvenient, try to avoid taking multiple medications at the same time. Side effects from one compound can be additive and even synergistic with those from another. Even waiting as little as ten or twenty minutes between one medication and the next can save you unpleasant physical sensations that otherwise come with the territory.

If it doesn't interfere with absorption in a negative way, take medication with food or milk (be sure that minerals in the food don't block absorption of the medicine!), and not just "with food," but after a substantial meal; i.e., on a full stomach. For example, taking ibuprofen on an empty stomach can cause painful acid indigestion, which can lead to peptic ulcer disease in some people, but taking Advil on a full stomach protects the stomach lining. For other medications that don't necessarily irritate the GI tract directly, food and/or milk coat the lining of the small intestine, simply slowing absorption, which slows the onset of side effects like nausea and headaches. Of course, the onset of efficacy is also slowed; something to consider if you are taking pain medication.

If you discontinue a medication for awhile and then resume taking it, treat it as though you were taking it for the first time and "start low, go slow." The longer you have been off of a medication, the more your body has lost whatever tolerance it had built up against the side effects.

Children and the elderly are often more sensitive to medications than others, and often require much lower doses than otherwise healthy adults. This has to do with factors as varied as body weight and liver function; your doctor will know the best dose for you, but keep this principle in mind with over-the-counter products.

Many side effects are subtle enough that they can be slept through! If not otherwise contraindicated, take your pill at bedtime and snooze through what you might otherwise have been awake to notice (we're talking generally mild, immediate effects here). Some side effects are aggravated by a lot of physical activity; you may not feel tired and dizzy on a medication unless you are standing up and sitting down and otherwise physically active after taking it. Narcotic pain medications are known to cause nausea, but the nausea is almost entirely dependent on moving around; if you lie still, the queasiness disappears. Taking medication at night or near bedtime can obviate the problem. If a medication makes you tired, why not take it when you're supposed to be relaxing anyway?

Post a comment
Write a comment: